Saturday, August 25, 2007

Please Ignore The Man Behind The Curtain...It's Just The Steroids Talking!...

Day #7 of the Prednisone taper...need I say more?!? But, since I can't seem to keep my mouth shut, I guess I WILL say more...LOL

Overall, this recent round of steroids has gone remarkably well. I have managed to keep my clothes on without even once veering naked and running wildly down the street...I consider this fact a success. I did gain an initial 5 pounds of feeding frenzy fat, but even this has managed to dwindle back down to 1 pound. The pain in my calf and foot is so minuscule, I simply CAN'T complain about it anymore without risking "whining"...and the numbness in my upper thigh?...well, still numb. But my leg is operating without a hitch, so I don't care. And the funky "buzzing" sensation I developed in my left shoulder has started to feel more like free massage with a vibrator...it's all a matter of perspective.


What has NOT gone well during the Prednisone taper is my mood...something I seem to lack any control over. As is typical when I am on steroids and tapering, I get the initial "manic" buzz (insomnia, jitters, etc.), which is followed by the most sincerest CRASH of all insight and emotional coping! The fact the sun doesn't shine brightly can become interpreted as a personal affront. Any little perceived slight (and believe me, it really IS a matter of perspective!) becomes an emotional outpouring of soul-searching, possible anger, fear, resentment, sadness...you name it...I can slide down the emotional gauntlet with great speed. LOL


I used to refer to this time of the steroid crash as "not being fit for public consumption", and it really is true...I shouldn't be interfacing with society right now. But, alas...I must STILL go to work to PAY for my steroids and I DO work in the mental health field. I am damned before I open my beady-little-sleep-deprived-eyes in the morning. I am tearful one minute and laughing hysterically (or plotting the death of a suspect) the next. I consciously KNOW it's the steroids talking and try to let others know this as well, but this insight doesn't change the MOOD SWINGS.


I imagine if I were wearing one of those "mood rings" from the 70's, it probably would be melted to my finger given the intensity of changes!


So...seriously...just ignore the man behind the curtain. It's just a bad dream, Dorothy...LOL...

12 comments:

Merelyme said...

i am still new to all of this. i have not had prednisone yet for symptoms. do they give you anything for the side effects?

CC said...

I know I shouldn't be laughing at your agony but I can't help it. I have only had two steriod treatments. The first was a three day solumedrol infusion with no taper. I was having such a bad time with Rebif that I was relieved when the visiting nurse told me not to expect any bad side effects. Hah! When my tounge turned to metal, I knew something was wrong. I thought that was the worst part until the week following when I wanted to quit my job and drive my car off the road. I never thought about it, but I "was not fit for public consumption". I should have stayed home and locked all the doors!! Thanks for the insight!

mdmhvonpa said...

If you would only put on that little blue farm-girl dress and put that cat in a basket .... RWARRR! Fit for private consumption!


I'll get you my dearie!

Bubbie said...

Silliness aside(E.I. supressed), I'm not sure I'd want to do soly again. I did not do the taper because I've reacted badly to oral roids before. I've heard it does not supress the disease or damage done to the nerves but only shortens the symptoms of the flare itself.Would it be anyworse to just ride it out? All those symptoms and then the crash...I dunno

BRAINCHEESE said...

MERELYME:

There are lot's of things you "can" take in the realm of psychiatric medications...those meds also carry their own side effects, too.

I've found it's best to self-commit to the straight jacket, stay home, close the blinds, and hope the paranoia doesn't transfer to the mail man at the door! LOL

LD

BRAINCHEESE said...

CC:

HELLO! It's nice to meet you here. It looks like you also have a MS Blog, which I will check out ASAP.

As far as the "roids" go...I've been on so many, Barry Bonds pales in comparision...should have bought stock in Solumedrol 4 years ago...LOL

LD

BRAINCHEESE said...

MDMHVONPA:

LMAO! What can I say?!? How 'bout "and your little DOG, too!"...

LD

BRAINCHEESE said...

BUBBIE:

"I've heard it does not supress the disease or damage done to the nerves but only shortens the symptoms of the flare itself."

Actually, there is very recent research suggesting that controlling the initial inflammation DOES assist with reparative processes long term...especially in the unchartered "gray matter", which is just now being recognized as a place of axonal damage.

But even THAT information aside (because research hypotheses are just that...guesses), I feel myself caught between that double-edged sword when it comes to relapses. I am my sole provider and MUST work...riding things out becomes a crap shoot of "how long" I can financially tolerate the symptoms versus the discomfort of the treatment.

Nut shell: IT JUST SUCKS! LOL

LD

Sharon said...

I went on prednisone, the IV version for 3 days then the oral for 6 in July. This was the first time I ever needed it. Have you ever had the side effect of feeling like you were overheating? Friends tried to give me a hug and said they had to let go because I felt like I was on fire. It did leave a nice glow to the skin at least for a week. Mood swings we won't talk about. Sybil seems to come to mind.

BRAINCHEESE said...

SHARON:

Hello! Nice to meet you...

Have you ever had the side effect of feeling like you were overheating? YUP!! The hotflashing/internal fire/heat build up is like an inferno sometimes...I've even jumped into a cool bath when possible just to keep from frying my skin...most unbearable and something "they" don't tell you about!

LD

Sara said...

well once again I cannot compare symptons, but send you speedy recovery wishes from L'town, where the sun is out yet again, yes that's right DAY TWO of sun!!!!

BRAINCHEESE said...

SARA:

Is it ANYTIME lived in the UK or just a the set time frame of January 1, 1980 to 1996? I think by current standards YOU are still eligible to donate here in the States..."mad cow" exposure or not!! LOL

LD